Hail, Hoke
- When
- August 17, 2:28 PM EST
- Where
- Hoke County, 1.26 mi SW of Five Pts
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 35.007, -79.385
Penny sized hail was reported along Pendergrass Road, near Dogwood Farms.
Isolated severe thunderstorms developed across central North Carolina as a weak upper level disturbance tracked across the area and interacted with a warm moist atmosphere.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RAH wrote it up.
Isolated severe thunderstorms developed across central North Carolina as a weak upper level disturbance tracked across the area and interacted with a warm moist atmosphere.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Aug 17, 2:25 PM EST, 3 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 325 PM EDT MON AUG 17 2009 .SYNOPSIS... AN UPPER LEVEL LOW WILL MOVE SLOWLY AWAY FROM NORTH CAROLINA TODAY... FOLLOWED BY HIGH PRESSURE THAT WILL REMAIN ACROSS THE AREA THROUGH MID WEEK. THIS WILL RESULT IN ABOVE NORMAL TEMPERATURES AND BELOW NORMAL RAIN CHANCES. && .NEAR TERM /THROUGH TUESDAY/... AS OF 300 PM MONDAY... THROUGH TONIGHT: HAVE UPPED POPS TO CHANCE ACROSS THE CENTRAL AND EASTERN PORTIONS OF THE CWA... AS CONVECTIVE COVERAGE HAS BECOME GREATER THAN EARLIER ANTICIPATED BENEATH THE UPPER LOW. THE IMPRESSIVE CLOSED UPPER LOW CENTERED OVER INVOF SOUTH HILL VA PER LATEST WV VAPOR IMAGERY EXTENDS DOWN THROUGH H4 PER 12Z STANDARD LEVEL DATA. THIS FEATURE SHOULD CONTINUE TO DRIFT TOWARD THE COAST -- CENTERED INVOF THE CHESAPEAKE BAY BY 00Z -- THIS EVENING. LOWER IN THE ATMOSPHERE... A SHEAR AXIS/TROUGH AND ASSOCIATED RIBBON OF MID LEVEL MOISTURE CENTERED AROUND H7 STRETCHED EAST TO WEST ACROSS SOUTHERN NC... ATOP THE SUBTROPICAL RIDGE OVER THE SOUTHEASTERN STATES. DMC WILL BE FAVORED THIS AFTERNOON OVER AND IN THE IMMEDIATE LEE OF THE MOUNTAINS... OVER SOUTHERN NC WHERE THE AFOREMENTIONED MID LEVEL MOISTURE RESIDES... AND LASTLY OVER CENTRAL AND EASTERN NC WHERE THE MID AND UPPER LEVEL THERMAL/HEIGHT TROUGH WILL INFLUENCE. THE LIGHT FLOW THROUGHOUT THE LOWER TO MIDDLE TROPOSPHERE WILL BOTH LIMIT STORM ORGANIZATION/SEVERE POTENTIAL AND LEAD TO SLOW STORM MOTIONS (HEAVY DOWNPOURS). NONETHELESS... THE PRESENCE OF UNSEASONABLY COOL TEMPERATURES ALOFT ATTENDANT THE UPPER LOW AND DRY AIR ABOVE H7 (DRY ENTRAINMENT/EVAPORATIVE COOLING ACCELERATIONS) COULD PROVIDE FOR A THREAT OF SEVERE HAIL/WIND IN THE STRONGEST CORES (50+ DBZ AROUND 35 K FT AND 65+ ABOVE THE FREEZING LEVEL 13-14 K FT). AFTERNOON HIGH TEMPERATURES OF 89 TO 93 LOOK GOOD. AN ISOLATED SHOWER OR STORM COULD PERSIST INTO THE LATE EVENING HOURS OVER THE NORTHEASTERN PORTION OF THE CWA... IN ASSOCIATION WITH THE DEPARTING UPPER LOW. OTHERWISE... SCATTERED MID CLOUDS SHOULD DO LITTLE TO HAMPER TEMPERATURE FALLS INTO THE UPPER 60S TO LOWER 70S. PATCHY <3 MILE VISIBILITY RESTRICTIONS ALSO POSSIBLE AROUND DAYBREAK... MAINLY TRIANGLE EASTWARD. TUESDAY: RIDGING ALOFT -- IN THE WAKE OF THE UPPER LOW -- SHOULD LARGELY SUPPRESS THUNDERSTORM COVERAGE TUESDAY AFTERNOON. HOWEVER... THE AFOREMENTIONED RIBBON OF MID LEVEL MOISTURE WILL DRIFT SLOWLY NORTHWARD AND IN CONJUNCTION WITH DIABATIC HEATING OF A MOIST BOUNDARY LAYER... MAY PROVIDE FOR AN ISOLATED SHOWER OR THUNDERSTORM DURING THE AFTERNOON. THE BEST CHANCE SHOULD BE PRIMARILY OVER WESTERN NC (PERHAPS AS FAR EAST AS THE WESTERN NC PIEDMONT)... AND OVER THE CENTRAL AND SOUTHERN COASTAL PLAIN (PERHAPS AS FAR INLAND AS FAY). PROJECTED LOW LEVEL THICKNESSES SUPPORT HIGH TEMPERATURES ABOUT 1-2 DEGREES ABOVE MONDAYS... WHICH YIELDS 90 TO 94 DEGREES FOR MOST. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... AS OF 325 PM MONDAY... A WEAK SUBTROPICAL RIDGE SHOULD EXTEND EAST TO WEST ACROSS THE SOUTHEAST AT THE BEGINNING OF THE SHORT TERM FCST PERIOD. UPPER LOW ACROSS THE MID ATLANTIC SHOULD BE MOVING OFFSHORE EARLY ON TUE ALLOWING SHORTWAVE RIDGING TO DEVELOP AND LIMIT PRECIP COVERAGE. BEST DEEP LAYER MOISTURE REMAINS W AND NW OF CWA AS MOISTURE PLUME ASSOCIATED WITH THE REMNANTS OF CLAUDETTE LIFTS AROUND THE SE RIDGE. SOME LINGERING CONVECTION MAY BE ONGOING EARLY ON TUE EVENING BEFORE DISSIPATING WITH THE LOSS OF HEATING. BEST UPPER LEVEL FORCING REMAINS WELL REMOVED FROM FCST AREA ON WED. FOCUS FOR GREATEST POPS ON WED SHOULD BE LOCATED ACROSS THE W PIEDMONT WHERE GREATEST MOISTURE AND INSTABILITY IS PRESENT. SOME CONVECTION IS APT TO DEVELOP ON THE HIGHER TERRAIN OF THE APPALACHIANS AND MOVE EAST INTO THE W PIEDMONT COUNTIES DURING THE EVENING. COVERAGE SHOULD BE FAIRLY LIMITED. ECMWF/GFS SUGGEST BEST PRECIP COVERAGE WILL BE IN THE MTNS AND FOOTHILLS WHILE THE NAM IS MORE GENEROUS. WILL INCLUDE LOW CHC/SLIGHT CHC POPS ON WED AFTN/EVE. TEMPS SHOULD RANGE A FEW DEGREES ABOVE NORMAL AND CLOSE TO MOS CONSENSUS VALUES WITH NIGHTTIME MINS IN THE UPPER 60S TO LOWER 70S AND DAYTIME MAXES IN THE LOW TO MID 90S. -BLAES && .LONG TERM /THURSDAY THROUGH MONDAY/... AS OF 250 PM MONDAY... LATEST GLOBAL NWP GUIDANCE SHOWS AN UNSEASONABLY STRONG TROUGH OVER THE UPPER MIDWEST ON THURSDAY WITH A WEAKENING RIDGE ACROSS THE SOUTHEAST AND THE FL PENINSULA. GUIDANCE IS CONSISTENT IN BRINGING THE TROUGH EASTWARD REACHING THE SOUTHERN APPALACHIANS BY SAT AM. DEEP MOIST S TO SW FLOW AHEAD OF THE TROUGH COMBINED WITH THE ASSOCIATED COLD FRONT AND STRENGTHENING UPPER LEVEL JET SHOULD SUPPORT CHC POPS IN THE 30-40 PERCENT RANGE. TIMING OF THE SFC FROPA IS UNCERTAIN BUT OFTEN A SLOWER SCENARIO IS THE BEST BET IN THE WARM SEASON SO WILL KEEP LOW OR SLIGHT CHC POPS INTO SUN AS THE ECMWF KEEPS THE UPPER LEVEL TROUGH NEAR OR JUST W OF KRDU THROUGH MON. TEMPS SHOULD START OFF THE PERIOD ABOVE NORMAL AND THEN COOL TO NEAR NORMAL OR JUST BELOW NORMAL AS CLOUDS AND THREAT OF RAIN INCREASES. THE GOOD NEWS IS THAT THE UNSEASONABLY STRONG TROUGH SHOULD KEEP HURRICANE BILL FROM MAKING TOO MUCH OF A WESTWARD PUSH OVER THE WEEKEND...LIKELY KEEPING CENTRAL NC SAFE FROM ANY IMPACT WITH THE SYSTEM. THE 17/12Z GFS/CANADIAN AND THE 00Z ECMWF ALL CURVE BILL NORTHWARD VERY CLOSE TO BERMUDA ON LATE SAT/SUN WITH THE CANADIAN THE FARTHEST W SET OF GUIDANCE. -BLAES && .AVIATION /18Z MONDAY THROUGH SATURDAY/... AS OF 245 PM MONDAY... SCATTERED AFTERNOON SHOWERS AND THUNDERSTORMS -- PRIMARILY AT RDU/FAY/RWI -- IN ASSOCIATION WITH DAYTIME HEATING AND A SLOW-MOVING UPPER LEVEL LOW SHOULD DIMINISH BY THIS EVENING. CONVECTION SHOULD BE MORE ISOLATED AT TRIAD TERMINALS... BETWEEN THE GREATER COVERAGE OVER THE NC MOUNTAINS AND THE AFOREMENTIONED SCATTERED ACTIVITY BENEATH THE UPPER LOW. ASIDE FROM THE USUAL GUSTY WINDS AND IFR/MVFR VISBYS/CIGS... SCATTERED TO BROKEN CONVECTIVE CLOUD BASES BETWEEN 4 AND 7 THOUSAND EXPECTED TO BECOME SCATTERED MID LEVEL (10 K FT) OVERNIGHT. MVFR TO IFR VISIBILITY RESTRICTIONS EXPECTED 07-12Z TONIGHT... LOWEST AND DEVELOPING MOST QUICKLY AT THE USUAL SPOTS (RWI/FAY). RIDGING ALOFT ON TUESDAY -- IN THE WAKE OF THE UPPER LOW -- SHOULD LARGELY SUPPRESS THUNDERSTORM COVERAGE TUESDAY AFTERNOON. AN ISOLATED SHOWER OR THUNDERSTORM WILL BE POSSIBLE PRIMARILY OVER WESTERN NC (PERHAPS AS FAR EAST AS TRIAD TERMINALS)... AND IN THE VICINITY OF THE SEA BREEZE FRONT (PERHAPS AS FAR INLAND AS FAY). OTHERWISE... VFR CONDITIONS WITH LIGHT SOUTH TO SOUTHWESTERLY WINDS SHOULD PREVAIL. LOOKING AHEAD: AFTER MINIMAL CONVECTIVE THROUGH WEDNESDAY... COVERAGE/INTENSITY SHOULD PEAK FRIDAY/SATURDAY IN RESPONSE TO THE DEVELOPMENT OF A HIGHLY AMPLIFIED FULL LATITUDE TROUGH ALOFT OVER THE EASTERN US. AREAS OF PRE-DAWN RADIATION FOG POSSIBLE EACH MORNING. && .RAH WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...RWH NEAR TERM...MWS SHORT TERM...BLAES LONG TERM...BLAES AVIATION...MWS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RALEIGH NC 328 PM EDT MON AUG 17 2009 NCZ007>011-023>028-040>043-075>078-083>086-088-089-180500- PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-ALAMANCE-ORANGE-DURHAM- FRANKLIN-NASH-EDGECOMBE-CHATHAM-WAKE-JOHNSTON-WILSON-MOORE-LEE- HARNETT-WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON- 328 PM EDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP OVER CENTRAL AND EASTERN NC THIS AFTERNOON... IN ASSOCIATION WITH THE PASSAGE OF AN UPPER LEVEL LOW. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE... WITH A THREAT OF HAIL UP TO THE SIZE OF NICKELS AND WINDS IN EXCESS OF 60 MPH. THUNDERSTORM COVERAGE AND INTENSITY SHOULD DIMINISH BY THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS. NCZ021-022-038-039-073-074-180500- FORSYTH-GUILFORD-DAVIDSON-RANDOLPH-STANLY-MONTGOMERY- 328 PM EDT MON AUG 17 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA. .DAY ONE...THIS AFTERNOON AND TONIGHT. DAYTIME HEATING WILL FUEL ISOLATED THUNDERSTORMS OVER THE WESTERN NC PIEDMONT THIS AFTERNOON. WHILE COVERAGE SHOULD BE MINIMAL... HAIL UP THE SIZE OF PENNIES AND GUSTY WINDS BETWEEN 45 AND 60 MPH WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT WEATHER ASSOCIATED WITH THESE STORMS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 214 PM EDT MON AUG 17 2009 NCZ008-024>026-041-171945- DURHAM-FRANKLIN-GRANVILLE-ORANGE-WAKE- 214 PM EDT MON AUG 17 2009 ...ISOLATED THUNDERSTORMS DEVELOPING ACROSS THE TRIANGLE... AT 210 PM EDT...DOPPLER RADAR SHOWED DEVELOPING THUNDERSTORMS WITH VERY HEAVY RAIN ACROSS EASTERN ORANGE...CENTRAL DURHAM AND NORTHERN WAKE COUNTIES. THESE SHOWERS AND THUNDERSTORMS WERE MOVING EAST AT 20 MPH. THE STRONGEST THUNDERSTORM WITH VERY HEAVY RAIN ALONG WITH SMALL HAIL AND GUSTY WINDS WILL MOVE NEAR BETHESDA...GORMAN...FALLS LAKE...PURNELL...WAKE FOREST THROUGH 315 PM. BLAES
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 236 PM EDT MON AUG 17 2009 NCZ075-171930- MOORE- 236 PM EDT MON AUG 17 2009 ...A STRONG THUNDERSTORM WILL MOVE ACROSS MOORE COUNTY THROUGH 330 PM EDT... AT 235 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER TAYLORTOWN...OR ABOUT 8 MILES SOUTHWEST OF CARTHAGE...MOVING SLOWLY EAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...TAYLORTOWN... PINEHURST...WHISPERING PINES. GUSTY WINDS OF 30 TO 40 MPH...SMALL HAIL AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE THUNDERSTORMS. IN ADDITION...VERY HEAVY RAIN WITH RAINFALL RATES EXCEEDING EXCEEDING ONE INCH DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. SMITH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RALEIGH NC 312 PM EDT MON AUG 17 2009 NCZ075-085-086-172015- HOKE-MOORE-SCOTLAND- 312 PM EDT MON AUG 17 2009 ...STRONG THUNDERSTORMS WILL MOVE AFFECT SOUTHERN MOORE...WESTERN HOKE AND NORTHERN SCOTLAND COUNTIES THROUGH 415 PM EDT... AT 311 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS OVER CAMP MACKALL...OR ABOUT 12 MILES SOUTH OF SOUTHERN PINES...MOVING EAST AT 5 MPH. SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...BOWMORE... CAMP MACKALL. GUSTY WINDS OF 40 TO 50 MPH...VERY HEAVY RAIN AND DANGEROUS CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE STORMS. THESE WINDS ARE CAPABLE OF BRINGING DOWN LARGE TREE LIMBS. LIGHT OBJECTS SUCH AS TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND AWNINGS COULD BE TOSSED AROUND. VERY HEAVY RAIN WITH RAINFALL AMOUNTS EXCEEDING TWO TO THREE INCHES DURING THE NEXT HOUR CAN BE EXPECTED IN THESE AREAS. MOTORISTS SHOULD DRIVE WITH CAUTION TO AVOID HYDROPLANING. MINOR FLOODING OF LOW LYING AREAS...CREEKS...STREAMS AND SOME ROADS CAN BE EXPECTED. BSD
The Raleigh/Durham radar (KRAX), 109 km away, was scanning. The volume nearest the first event began at 19:33 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Penny sized hail was reported along Pendergrass Road, near Dogwood Farms.
One tree was reported down on Western Boulevard and Hunt Club Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2009Every state in 2009This day in weather historyWarnings in North Carolina, August 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 191787, 191786, 191784.